Alert archive / Colorado / Areal Flood Warnings in 2008
Areal Flood Warning 21, NWS Goodland, KS
NWS Goodland, KS issued this areal flood warning at Aug 15, 2008, 1:59 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 14 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2008, 1:59 PM MDT (19:59 UTC)
- Expired
- Aug 16, 2008, 3:54 AM MDT
- In force
- 14 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:10 PM MDT | HEAVY RAIN 5.35 | Wnw Stratton, CO | COCORAHS REPORTER STATED THAT THE RAIN FELL IN A 90 MINUTE TIME FRAME. CORRESPONDS WELL WITH WSR-88D ESTIMATES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KGLD 151959 FLWGLD BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 159 PM MDT FRI AUG 15 2008 COC017-063-160600- /O.NEW.KGLD.FA.W.0021.080815T1959Z-080816T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 159 PM MDT FRI AUG 15 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLOOD WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO... KIT CARSON COUNTY IN EAST CENTRAL COLORADO... * UNTIL MIDNIGHT MDT SATURDAY * AT 157 PM MDT RADAR AND SATELLITE IMAGERY INDICATED THAT THUNDERSTORMS WILL MOVE OVER CHEYENNE AND KIT CARSON COUNTIES THE REST OF THIS AFTERNOON AND EVENING. ISOLATED RAIN AMOUNTS OF ONE TO TWO INCHES WILL OCCUR. SINCE THE GROUND IS ALREADY SATURATED... ADDITIONAL RAIN WILL PRODUCE FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3863 10206 3861 10317 3955 10315 3956 10205 $$ MENTZER
3 follow-up statements
000 WGUS43 KGLD 160415 FLWGLD BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1015 PM MDT FRI AUG 15 2008 COC017-063-161200- /O.EXT.KGLD.FA.W.0021.000000T0000Z-080816T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1015 PM MDT FRI AUG 15 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE * FLOOD WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES THE CITIES OF...WILD HORSE...KIT CARSON... FIRSTVIEW...CHEYENNE WELLS...AROYA...ARAPAHOE... KIT CARSON COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES THE CITIES OF...VONA...STRATTON...SEIBERT... FLAGLER...BURLINGTON...BETHUNE... * UNTIL 600 AM MDT SATURDAY * AT 1009 PM MDT RADAR IMAGERY INDICATED THAT THUNDERSTORMS CONTINUE TO MOVE OVER YUMA COUNTY THIS EVENING. HEAVIER AMOUNTS OF RAIN CONTINUES TO FALL OVER NORTHERN RURAL YUMA COUNTY. SINCE THE GROUND IS ALREADY SATURATED...AND ANY ADDITIONAL RAINFALL WILL PRODUCE FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3863 10206 3861 10317 3955 10315 3956 10205 $$ BURTIS
000 WGUS43 KGLD 160419 CCA FLWGLD BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 1019 PM MDT FRI AUG 15 2008 COC017-063-161200- /O.COR.KGLD.FA.W.0021.000000T0000Z-080816T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1019 PM MDT FRI AUG 15 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE * FLOOD WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES THE CITIES OF...WILD HORSE...KIT CARSON... FIRSTVIEW...CHEYENNE WELLS...AROYA...ARAPAHOE... KIT CARSON COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES THE CITIES OF...VONA...STRATTON...SEIBERT... FLAGLER...BURLINGTON...BETHUNE... * UNTIL 600 AM MDT SATURDAY * AT 1009 PM MDT RADAR IMAGERY INDICATED THAT THUNDERSTORMS CONTINUE TO MOVE OVER KIT CARSON AND CHEYENNE COUNTIES THIS EVENING. HEAVIER AMOUNTS OF RAIN CONTINUES TO FALL OVER THE WESTERN PORTIONS OF THE COUNTIES. SINCE THE GROUND IS ALREADY SATURATED...AND ANY ADDITIONAL RAINFALL WILL PRODUCE FLOODING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3863 10206 3861 10317 3955 10315 3956 10205 $$ BURTIS
000 WGUS83 KGLD 160954 FLSGLD FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 354 AM MDT SAT AUG 16 2008 COC017-063-161003- /O.CAN.KGLD.FA.W.0021.000000T0000Z-080816T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEYENNE CO-KIT CARSON CO- 354 AM MDT SAT AUG 16 2008 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR KIT CARSON AND CHEYENNE COUNTIES... PERIODS OF MODERATE TO HEAVY RAIN MAY REDEVELOP LATER TODAY AND TONIGHT AND A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY. LAT...LON 3863 10206 3861 10317 3955 10315 3956 10205 $$ MCGUIRE
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 15, 9:32 AM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 15, 9:32 AM MDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 932 AM MDT FRI AUG 15 2008 .UPDATE...EXPANDED THE FLOOD WATCH TO INCLUDE CHEYENNE COUNTY COLORADO THROUGH SUNDAY. THETA/E AXIS WILL BE OVER THE AREA...AND 500 MB LOW WILL PROVIDE LARGE SCALE LIFT. THE AREA HAS RECEIVED DECENT RAINS OVER THE PAST SEVERAL DAYS...AND COOPERATIVE OBSERVER REPORTS INDICTAE THAT THE GROUND IS SATURATED. OTHERWISE...MADE MINOR CHANGES TO THE FIRST PERIOD OF THE FORECAST TO RELFECT CURRENT PRECIPITATION/TEMPERATURE TRENDS. AFTER COORDINATION WITH THE MISSOURI RIVER BASIN RFC...ISSUED A HYDRLOGIC STATEMENT FOR THE ARIKAREE RIVER NEAR HAIGLER NEBRASKA. HEAVY RAIN BETWEEN BURLINGTON AND WRAY COLORADO WILL FLOW INTO THE RIVER AND RAISE STAGE HEIGHTS TO NEAR FLOOD STAGE. && .PREV DISCUSSION...MID/UPPER TROUGH OVER THE NORTHERN HIGH PLAINS WILL CONTINUE TO DIG/RETROGRADE TOWARD THE CENTRAL ROCKIES THROUGH THE SHORT TERM PERIODS SETTING THE STAGE FOR A SIGNIFICANT PRECIPITATION EVENT FOR PORTIONS OF THE TRI-STATE AREA THROUGH THE WEEKEND. DECENT AGREEMENT BETWEEN THE VARIOUS NWP WITH POSITION OF H5 LOW OVER THE CENTRAL ROCKIES THROUGH THE SHORT TERM PERIODS. THIS LEADS TO A HIGHER CONFIDENCE FORECAST WHEN COMPARED TO 24 HOURS AGO. H5-H3 DIV Q INDICATES THE STRONGEST LARGE-SCALE FORCING FOR ASCENT ALONG AND WEST OF THE COLORADO STATE LINE THROUGH EARLY SUNDAY WHICH WAS HANDLED WELL IN THE PREVIOUS FORECAST. WIDESPREAD PRECIPITATION OVER SOUTHEAST WYOMING EARLY THIS MORNING SHOULD GRADUALLY SHIFT SOUTH AND EAST WITH A WET DAY EXPECTED ACROSS EXTREME WESTERN KANSAS AND ALL OF NORTHEAST COLORADO WHERE POPS WERE RAISED. 305K WIND STREAMLINES/MIXING RATIO INDICATES PLENTY OF JUICE AVAILABLE WITH AROUND 10-11 G/KG BEING ADVECTED INTO THE CENTRAL HIGH PLAINS. NAM/GFS LAYER PWATS ARE PROGGED TO CLIMB INTO THE 1.25-1.50 INCH RANGE IN THE VICINITY OF THE COLORADO STATE LINE SUPPORTING THE CURRENT HYDROLOGIC HEADLINE OVER PORTIONS OF EASTERN COLORADO. THE WATCH WILL BE EXTENDED THROUGH SUNDAY AFTERNOON TO ACCOUNT FOR A SLOWER EVOLUTION OF MID/UPPER TROUGH ACROSS THE PLAINS WHICH WAS SUPPORTED BY 00Z NWP TRENDS. A SECONDARY CONCERN IS WHETHER AN EASTWARD EXPANSION OF THE FLOOD WATCH IS NECESSARY AS HEAVY PRECIPITATION HAS ALREADY OCCURRED ACROSS PORTIONS OF WESTERN KANSAS. THE CURRENT PLAN IS TO KEEP THE WATCH AREA UNCHANGED AND EXTEND IN TIME ONLY AS CONFIDENCE IN HEAVY PRECIPITATION FURTHER EAST REMAINS TOO LOW TO ADJUST AT THIS TIME. GENERALLY FOLLOWED THE PREVIOUS IDEA THROUGH THE REMAINDER OF THE SHORT TERM PERIODS WITH THE HIGHEST POPS WEIGHTED ACROSS THE WEST THROUGH EARLY SUNDAY BEFORE THE MID/UPPER TROUGH BEGINS TO LIFT OUT OVER THE PLAINS LATE ON SUNDAY. TEMPERATURES ARE EXPECTED TO REMAIN 10 TO 20 DEGREES BELOW NORMAL VALUES THROUGH THE SHORT TERM PERIODS. DAYS 4 THROUGH 7...NO CHANGES PLANNED. && .AVIATION...FOR THE 18Z TAFS...UPPER LOW WILL MOVE INTO NORTH CENTRAL COLORADO DURING THE PERIOD. THIS WILL PRODUCE MVFR CEILINGS AND OCCASIONAL TSRA AT THE KGLD TAF...ESPECIALLY AFTER 00Z. KMCK WILL ALSO EXPERIENCE MVFR CEILINGS BETWEEN 00Z AND 06Z. IFR CEILINGS WILL BE POSSIBLE IN HEAVIER TSRA. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR COZ090>092. && MENTZER
Hazardous weather outlook, Aug 15, 9:57 AM MDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 957 AM MDT FRI AUG 15 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 957 AM MDT FRI AUG 15 2008 /1057 AM CDT FRI AUG 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. ALTHOUGH THERE IS A CHANCE FOR CONVECTION ANYWHERE IN THE TRI-STATE AREA...THE BEST CHANCE WILL OCCUR ALONG AND WEST OF HIGHWAY 27 THROUGH TONIGHT. THE MAIN HAZARD WITH THE STORMS WILL BE HEAVY RAIN WHICH MAY LEAD TO RISES ON CREEKS AND STREAMS. A FLOOD WATCH REMAINS IN EFFECT FOR EXTREME EASTERN COLORADO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLOW MOVING STORM SYSTEM OVER THE ROCKIES WILL MOVE EAST INTO KANSAS RESULTING IN CONTINUED CHANCES OF SHOWERS AND ISOLATED THUNDERSTORMS THROUGH MONDAY. LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE ALONG AND WEST OF HIGHWAY 27 AND A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON FOR EXTREME EASTERN COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT RAINFALL REPORTS ARE ENCOURAGED. MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:48 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 87 min |
| Aug 14, 8:29 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 29 min |
| Aug 14, 8:44 PM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 3 hr |
| Aug 15, 3:45 PM MDT | Areal Flood Warning | GLD | Yuma | 12 hr |
Nearby
Areal Flood Warnings in Colorado, 2008Every areal flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.